Antibiotics are used to treat a wide variety of ailments -- prescription drugs help us battle infections, stay healthy and even prolong our lives. But unfortunately, many medications aren't without side effects. Although drugs are meant to help us get better, some may produce unwanted dental problems.
One such medication is the antibiotic tetracycline. Used to combat bacterial infections, acne and "traveler's diarrhea," tetracycline was widely used on children from the 1950s until about 1980. We now know that this medication has been linked to tooth discoloration among young children. Many adults also currently suffer from tetracycline stains on their teeth.
Tetracycline teeth stains develop on permanent teeth while they are still forming under the gum line. During development, the drug becomes calcified in the tooth, generating tetracycline tooth stains. Children are susceptible to tetracycline tooth stains from the time they are in utero until the age of 8. Since teeth start to develop before we're even born, pregnant women should not take tetracycline to prevent the possibility of the drug affecting the unborn baby's oral health.
Gray or brown in color, these deep, dark stains either cover the entire tooth or appear as a pattern of horizontal stripes. Because they form during tooth development, tetracycline teeth stains are embedded in the tooth's enamel and inner layers. This classifies them as intrinsic stains -- discoloration that comes from inside the tooth. Although harmless, tetracycline stains are obvious and permanent, often causing embarrassment and low self-esteem in those who suffer from them.
Before you panic, consider this: Tetracycline teeth stains only affect children whose teeth are still developing. Once teeth mature, tetracycline can safely be used as an antibiotic. So if you're taking tetracycline and you're old enough to read this, you are probably resistant to its oral side effects.
Although the drug is still used today, special measures are taken to prevent tetracycline stains. Due to the complications tetracycline produces, doctors no longer prescribe it to young children or expectant mothers. If you are pregnant, be sure to tell your doctor and dentist so they can treat you accordingly.
Since they're formed within the teeth, removing tetracycline tooth stains isn't easy. Unlike extrinsic stains caused by food, drinks and smoking, tetracycline stains can't be erased by a professional dental cleaning. Unfortunately, teeth whitening won't greatly affect the appearance of tetracycline stains either.
But there is hope for those who suffer from tetracycline stains. Veneers are used to cover stained teeth in the front of the mouth. During the procedure, the dental veneers are cemented to your teeth, providing a permanent solution to the staining dilemma. If a back tooth appears particularly dark, a dental crown can be used to cap its surface and cover the tooth entirely.
Tell your dentist about any medications you're taking in order to avoid drug interactions. A dentist should be able to tell you if drugs are the possible source of your dental ailment, and can work with your doctor to suggest alternative medications that do not affect your oral health. Schedule regular dental visits every six months to discuss medical updates and to search for signs of oral side effects.
If you think you have tetracycline teeth stains, contact a dentist for a consultation. A dentist can help you determine the source of the teeth discoloration, and will offer an appropriate dental treatment plan to reduce or eliminate the appearance of unsightly stains. If you don't have a dentist, we can help you find one